Missouri, 2011

Tornadoes and Flash Flooding in Missouri, April 22 to 26, 2011

April 22 to 26, 2011 · NWS LSX · 36 events in 12 counties and zones

A strong cold front moved through region. With plenty of moisture, instability and decent low level shear, severe storms developed along the Interstate 70 corridor in Missouri and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$250 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through region. With plenty of moisture, instability and decent low level shear, severe storms developed along the Interstate 70 corridor in Missouri and Illinois. Numerous reports of large hail and 5 tornadoes occurred with this event. One of the tornadoes was a long track one that moved through the St. Louis metropolitan area with it being rated an EF4, with only a few minor injuries and no deaths. Also, quite a bit of rain fell during this event and caused flash flooding. The flash flooding persisted for several days as additional rounds of heavy rain fell over the same region through the 26th of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 22, 2:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 22, 2:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT FRI APR 22 2011

.DISCUSSION...
/321 PM CDT FRI APR 22 2011/

GEARING UP FOR ANOTHER ROUND OF SEVERE WEATHER FOR LATE THIS
AFTERNOON AND TONIGHT.  SEVERE CONVECTIVE WATCHES COULD COME AT ANY
TIME...SO WILL KEEP THIS BRIEF.  COLD FRONT IS EVIDENT ON RADAR
MOVING INTO CENTRAL AND SOUTHWEST MISSOURI.  21Z SOUNDING FROM KSGF
IS COMING IN NOW...AND THE CAPE UP THRU 400MB LOOKS IMPRESSIVE.
PLENTY OF LOW LEVEL SHEAR IS ALSO EVIDENT IN THE SOUNDING WITH AT
LEAST 40KTS OF SHEAR FROM 0-6KM.  THINK INITIAL DEVELOPMENT MAY BE
SUPERCELLULAR WITH SPLITS AND MERGERS SINCE THE SHEAR IS QUITE
LINEAR...BUT THE DISCRETE STORMS SHOULD FORM INTO MULTICELLS/LINES.
WITH THE LOW LEVEL SHEAR THINK TORNADOES ARE A VERY REAL THREAT.
WITH THAT EYE-POPPING CAPE ON THE KSGF SOUNDING...LARGE HAIL AND
DAMAGING WINDS ARE NEARLY CERTAIN.  GREATEST THREAT WILL LIKELY BE
ALONG AND SOUTH OF I-70.  ONCE THE STORMS CONGEAL INTO A
LINE...THINK THEY'LL RACE EASTWARD AND SHOULD BE OUT OF THE CWFA BY
MIDNIGHT.

COLD FRONT IS STILL EXPECTED TO STALL ACROSS SOUTHERN
MISSOURI/NORTHERN ARKANSAS TONIGHT...THOUGH WHERE THE EFFECTIVE
BOUNDARY COMES TO A HALT IS ANYONE'S GUESS IF WE GET A SEVERE SQUALL
LINE WITH VERY STRONG WINDS.  THINK SATURDAY MORNING WILL LIKELY BE
MOSTLY DRY ACROSS ALL BUT SOUTHERN AREAS...BUT REDEVELOPMENT IN THE
AFTERNOON SEEMS LIKELY ALONG AND SOUTH OF THE I-70 CORRIDOR AS THE
LOW LEVEL JET PUSHES MOISTURE UP INTO THE BAROCLINIC ZONE.
REMAINDER OF THE FORECAST STILL LOOKS PRETTY WET...WITH PERHAPS THE
WETTEST PERIODS BEING SUNDAY NIGHT THROUGH MONDAY NIGHT AS THE FIRST
LOBE OF A STRONG SHORTWAVE RIPPLES ACROSS THE AREA AND THE ATTENDANT
SURFACE SYSTEM MOVES UP THROUGH THE MID-MISSISSIPPI VALLEY.  THE
SECOND AND STRONGER LOBE OF THE WAVE IS FORECAST TO MOVE THROUGH
LATE TUESDAY NIGHT AND WEDNESDAY CONTINUING THE THREAT FOR HEAVY
RAIN OUT INTO MID-WEEK.

CARNEY

&&

.AVIATION...
/1255 PM CDT FRI APR 22 2011/

MORNING MCS HAS TEMPORARILY PUSHED WARM FRONT SOUTH OF INTERSTATE
70...BUT BELIEVE IT WILL RAPIDLY REBOUND NORTH OVER THE NEXT 1-2
HOURS AS SFC LOW TRACKS NE AND APPROACHES THE UIN AREA IN THE
20-22Z TIME FRAME. HAVE BASED ROUND 2 OF CONVECTION ON LOCAL
WRF...WITH SUGGESTS STORMS SHOULD REFIRE BY MID AFTERNOON AT UIN
AND COU...AND THEN MOVE INTO STL AREA 01-03Z. OBVIOUSLY...WILL TWEEK
SPECIFICS OF CONVECTION ONCE STORMS SHOW THEMSELVES. BASED ON
CURRENT POST-FRONTAL CONDITIONS...HAVE GONE WITH SEVERAL HOURS OF
MVFR CIGS WITH THE WIND SHIFT...WITH THESE LOW CLOUDS SCATTERING
OUT SEVERAL HOURS LATER.

SPECIFICS FOR KSTL...AS MENTIONED ABOVE...OUTFLOW HAS TEMPORARILY
SUPPRESSED WARM FRONT SOUTH OF STL...AND INITIATION OF WAA IN WAKE
OF MCS MAY KICK OFF A BIT OF LIGHT RAIN/SHOWERS OVER THE NEXT HOUR
OR TWO THAT MAY BRIEFLY DROP CONDITIONS INTO MVFR CAT.
HOWEVER...PREVAILING CONDITIONS SHOULD TAKE ON A TYPICAL WARM
SECTOR LOOK NO LATER THAN 20Z...WITH A BKN VFR CU FIELD AND MDT S
WINDS. BELIEVE STRONG STORMS THAT ERUPT OUT WEST SHOULD ADVECT
INTO THE AREA EARLY THIS EVENING...AFTER 00Z...BUT THINK LINE
SHOULD BE FAIRLY QUICK MOVING AND EXIT THE TAF AREA 03-04Z.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRAWFORD MO-
     FRANKLIN MO-GASCONADE MO-IRON MO-JEFFERSON MO-MADISON MO-
     OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO-WARREN MO-
     WASHINGTON MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOND IL-CLINTON
     IL-FAYETTE IL-MADISON IL-MARION IL-MONROE IL-RANDOLPH IL-
     ST. CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Apr 22, 2:33 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
333 PM CDT FRI APR 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
333 PM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING. THE PRIMARY SEVERE
WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS AND TORNADOES.
LOCALLY HEAVY RAINFALL FROM THESE THUNDERSTORMS COULD LEAD TO
FLASH FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE
SATURDAY AND SATURDAY NIGHT ACROSS SOUTHEAST MISSOURI AND EXTREME
SOUTHWEST ILLINOIS.

THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE LIKELY SUNDAY
THROUGH MONDAY NIGHT. FLASH FLOODING...AS WELL AS RIVER AND
STREAM FLOODING WILL BE A SIGNIFICANT THREAT THROUGH THIS PERIOD.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CARNEY

In the hours before

Special weather statement, Apr 22, 11:49 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT FRI APR 22 2011

ILZ070-221815-
MARION IL-
1249 PM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 115 PM CDT...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FARINA TO OMEGA TO
CENTRALIA...AND MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  STEPHEN FORBES STATE PARK...
  OMEGA...
  HELM...
  KELL...
  CARTTER...
  IUKA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT
Local storm report, Apr 22, 11:50 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     HAIL             FARINA                  38.83N  88.78W
04/22/2011  M0.75 INCH       FAYETTE            IL   TRAINED SPOTTER

            ONE HALF TO THREE QUARTER INCH

&&

JP
Local storm report, Apr 22, 11:52 AM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             CENTRALIA               38.52N  89.13W
04/22/2011  M0.75 INCH       MARION             IL   TRAINED SPOTTER

            WEST SIDE OF CITY

&&

JP
Local storm report, Apr 22, 12:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     HEAVY RAIN       2 E VERSAILLES          39.88N  90.62W
04/22/2011  M2.25 INCH       BROWN              IL   TRAINED SPOTTER

            2.25 INCHES OF RAINFALL SINCE 0730 AM.

&&

JP
Local storm report, Apr 22, 3:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             TIPTON                  38.65N  92.78W
04/22/2011  E0.70 INCH       MONITEAU           MO   TRAINED SPOTTER

&&

CARNEY
Local storm report, Apr 22, 3:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     WALL CLOUD       CLARKSBURG              38.66N  92.67W
04/22/2011                   MONITEAU           MO   EMERGENCY MNGR

            POLICE OFFICER OBSERVES A WALL CLOUD WITH ROTATION OVER
            CLARKSBURG. REPORT RELAYED THROUGH EMERGENCY MGR

&&

JP

The radar

The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

28 hail, 3 tornado, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Moniteau

When
April 22, 4:00 PM CST to 4:04 PM CST
Where
Moniteau County, 4.25 mi NW of Kliever
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.748, -92.549

Hail, Cole

When
April 22, 4:10 PM CST
Where
Cole County, 0.78 mi NNE of Marion
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.691, -92.366

Hail, Boone

When
April 22, 4:23 PM CST to 4:30 PM CST
Where
Boone County, 1.45 mi WNW of Ashland to 0.99 mi ENE of Ashland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.775, -92.296

Lots of hail up to golfball size was reported in the Ashland area.

Hail, Boone

When
April 22, 4:30 PM CST
Where
Boone County, 2.59 mi ENE of Hartsburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.718, -92.278

Hail, Callaway

When
April 22, 4:34 PM CST
Where
Callaway County, 1.25 mi WNW of Guthrie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.758, -92.121

Hail, Callaway

When
April 22, 4:42 PM CST to 4:50 PM CST
Where
Callaway County, 1.34 mi ESE of Fulton Arpt to 2.21 mi SSW of Fulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -91.979

Hail, Callaway

When
April 22, 4:47 PM CST
Where
Callaway County, 0.79 mi W of Dixie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.718, -92.034

Hail, Callaway

When
April 22, 5:14 PM CST
Where
Callaway County, 0.64 mi SSE of Portland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.711, -91.717

Hail, Montgomery

When
April 22, 5:18 PM CST to 5:20 PM CST
Where
Montgomery County, 4.68 mi W of Americus to 0.96 mi NW of Americus
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.774, -91.637

A swath of large hail fell over southern Montgomery County, from the Callaway/Montgomery County line eastward towards Americus.

Hail, Montgomery

When
April 22, 5:25 PM CST to 5:30 PM CST
Where
Montgomery County, Big Spg to 1.13 mi N of Mc Kittrick
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
38.800, -91.480

Numerous reports of large hail ranging from baseball to grapefruit size in an area between Big Spring and Hermann Country Club, just north of McKittrick.

Hail, Osage

When
April 22, 5:30 PM CST to 5:35 PM CST
Where
Osage County, 10 mi S of Linn to 10 mi SE of Linn
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.335, -91.850

Hail, Osage

When
April 22, 5:30 PM CST to 5:33 PM CST
Where
Osage County, Linn to 1.43 mi NW of Judge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -91.850

Hail, Montgomery

When
April 22, 5:44 PM CST to 5:49 PM CST
Where
Montgomery County, 0.76 mi ENE of Jonesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.853, -91.306

Hail, Warren

When
April 22, 5:44 PM CST
Where
Warren County, 9 mi W of Warrenton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -91.297

Hail, Warren

When
April 22, 5:44 PM CST to 5:55 PM CST
Where
Warren County, 3.54 mi SE of Pendleton to 0.82 mi SW of Warrenton
Measured
4.5 in hail
Reported by
Amateur Radio
Coordinates
38.778, -91.192

A swath of large hail fell over the Warrenton area. The biggest hail stones were softball size.

Hail, Warren

When
April 22, 5:55 PM CST to 6:05 PM CST
Where
Warren County, Wright City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -91.020

Hail, St. Charles

When
April 22, 6:10 PM CST
Where
St. Charles County, Flint Hill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.850, -90.870

Hail, St. Charles

When
April 22, 6:15 PM CST to 6:20 PM CST
Where
St. Charles County, Wentzville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.820, -90.850

Tornado, St. Charles

When
April 22, 6:17 PM CST to 6:32 PM CST
Where
St. Charles County, 3.36 mi WNW of New Melle to 3.93 mi SW of Dardenne
Rating
EF1
Path length
7.35 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
38.736, -90.939

The tornado first touched down along Freese Lane around a tenth of a mile south of Foristell Road approximately three and a half miles to the northwest of New Melle. The tornado travelled to the east moving into the Auburn Meadows Subdivision where it caused damage to nine homes. The most significant damage occurred when one home lost almost half its roof after the attached garage was destroyed. Damage to this home was rated EF1. The rest of the homes suffered lesser degrees of roof damage. A van was also pushed approximately 30 yards from a driveway into an open grassy area. The tornado then continued to the east along Foristell Road causing damage to trees and several homes. At the Jimmie Hite Horse Stables, several large outbuildings were also heavily damaged. To the east of the stables, a horse arena was demolished. The tornado then continued to move east where it snapped or blew down many trees either side of Highway Z. The tornado continued to the east and moved into the Avondale Hills Subdivision causing minor roof damage to a few homes before lifting and dissipating just east of State Highway DD, north of the intersection with Schwede Road. The maximum intensity was EF1 with a maximum wind speed of 110 mph. The total path length was 7.4 miles with a maximum width 250 yards.

Hail, St. Charles

When
April 22, 6:27 PM CST to 6:33 PM CST
Where
St. Charles County, 1.57 mi SE of Gilmore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.785, -90.779

Hail, St. Charles

When
April 22, 6:28 PM CST to 6:33 PM CST
Where
St. Charles County, O Fallon to 3 mi N of O Fallon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.800, -90.700

Hail, St. Charles

When
April 22, 6:38 PM CST to 6:41 PM CST
Where
St. Charles County, 0.94 mi ENE of Dardenne to 0.56 mi S of O Fallon
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.774, -90.733

Hail, St. Charles

When
April 22, 6:42 PM CST to 6:46 PM CST
Where
St. Charles County, 2.22 mi WSW of All Saints Vlg to 1.52 mi E of Ft Zumwalt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.758, -90.708

A wide swath of large hail was reported with the biggest stone being 2 inches in diameter.

Hail, Franklin

When
April 22, 6:44 PM CST
Where
Franklin County, Union
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -91.000

Thunderstorm Wind, St. Charles

When
April 22, 6:45 PM CST
Where
St. Charles County, 0.62 mi W of O Fallon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.801, -90.712

Thunderstorm winds blew down a large tree onto an unoccupied car.

Hail, Franklin

When
April 22, 6:46 PM CST
Where
Franklin County, St Clair
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.350, -90.980

Thunderstorm Wind, St. Charles

When
April 22, 6:47 PM CST to 6:53 PM CST
Where
St. Charles County, St Peters to 2.99 mi E of St Peters
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.800, -90.620

Trained spotters estimated 70 to 80 mph winds when the storms moved along Interstate 70 near St. Peters.

Hail, Franklin

When
April 22, 6:50 PM CST
Where
Franklin County, 0.77 mi ENE of Villa Ridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.472, -90.886

Tornado, St. Louis

When
April 22, 6:59 PM CST to 7:22 PM CST
Where
St. Louis County, 0.98 mi WNW of Vigus to 1.06 mi ESE of Riverview
Rating
EF4
Path length
15.39 mi
Path width
880 yd
Continued into
St. Louis (C), Mo (LSX)
Injuries
5 direct, 0 indirect
Property damage
$250 million
Reported by
NWS Storm Survey
Coordinates
38.736, -90.486

During the evening of Friday April 22nd, an intense supercell thunderstorm produced a long-track tornado which tore a path of destruction from west to east across the St. Louis Metropolitan Area, from St. Louis County Missouri eastward through the far northern portions of the City of St. Louis, then across the Mississippi River into Madison County Illinois. The tornado reached a maximum intensity of EF4 on the Enhanced Fujita Scale as it tracked through the community of Bridgeton, just west of Lambert St. Louis International Airport, in St. Louis County. The total path length was 21.3 miles, with a width of up to half a mile.

The tornado initially touched down along the northern edge of Creve Coeur Lake at approximately 759 pm. It tracked nearly due east at about 40 mph, and intensified as it entered Maryland Heights. There it produced up to EF3 damage to many homes and businesses with a damage swath of 200 to 400 yards wide. Damage continued eastward in an unbroken track, crossing I-270 about 1 mile south of I-70. The tornado reached peak intensity of EF4 as it devastated the community of Bridgeton along Old St. Charles Road. From there the tornado paralleled Interstate 70 through the community of St. Ann, and then took aim directly on Lambert-St. Louis International Airport. Many of the large windows in the main terminal building were blown out or damaged by flying debris and a large section of roof was peeled from Concourse C. Although the vast majority of people were evacuated to lower levels and to interior rooms before the tornado hit, five people were treated and released from area hospitals for injuries due to flying debris. The airport was closed due to the extensive damage. Damage at the airport was estimated to be between $35 to 40 million.| |The tornado exited Lambert-St. Louis International Airport crossing near the McDonnell Boulevard/Harmon Lane intersection. It then moved into Berkeley where it crossed Interstate 170 between Airport Road and Scudder Avenue. Extensive damage was noted along Fourth Avenue, especially at the Garfield Avenue and Hancock Avenue intersections where a vacant house and several homes lost their entire roof structure. The greatest damage in this neighborhood was rated EF2. The tornado continued to the northeast through neighborhoods south of Airport Road producing significant tree damage including many large trees falling on homes. The tornado then crossed Airport Road near Abston Street. The tornado crossed North Florissant Road where it caused extensive roof damage to the Newger Materials building and the First Baptist Church of Ferguson. Across the road, a Little Caesars Restaurant lost its entire roof. Damage to these structures was rated EF1. The tornado then continued through neighborhoods along and just the north of Hereford Avenue/Chambers Road where it continued to cause extensive tree damage as well as additional partial roof damage to homes along the path toward West Florissant Road. Also along this part of its path, it partially removed the roof at the Griffith Elementary School which was rated as EF1. This is also where the tornado widened to one quarter of a mile with damage noted to trees and some homes on both sides of Chambers Road. Along the entire path from Berkeley to Dellwood, damage varied in intensity from EF1 to low end EF2 with a maximum estimated wind speed of 120 mph, and included numerous snapped power poles in addition to the extensive number of snapped and downed trees.

EF2 damage was uncovered at three different locations east of Dellwood. One area was located one quarter mile south of Chambers Road on Halls Ferry Road where four large utility poles were snapped. The second area of EF2 damage was located a quarter of a mile south of Chambers Road along Bellefontaine Road where significant tree damage occurred. The last area of damage was located in Bellefontaine Neighbors just south of Chambers Road on La Roux Court. Roofs were removed from three homes at this location, while other homes sustained varying degrees of damage. The width of the damage area varies from 100 yards to four tenths of a mile with the widest area of damage east of Halls Ferry and south of Chambers Road.

The tornadic damage continued as the tornado traveled eastward south of Chambers road, crossing into the far northern portions of the city of St. Louis. The majority of the damage in this area was rated EF1 due to fallen trees. Some of these trees fell on homes while a few others fell through homes causing damage not directly relating to the intensity of the wind within the tornado.

Overall, in St. Louis County, 233 structures (homes and businesses) sustained major damage, 776 structures sustained moderate damage, and 1,487 structures sustained minor damage. Estimated dollar amount damage is $250 million.

Tornado, St. Louis (C)

When
April 22, 7:22 PM CST to 7:24 PM CST
Where
St. Louis (C) County, 2.86 mi ENE of Baden to 3.62 mi ENE of Baden
Rating
EF1
Path length
0.81 mi
Path width
500 yd
Continued into
Madison, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
38.746, -90.201

During the evening of Friday April 22nd, an intense supercell thunderstorm produced a long-track tornado which tore a path of destruction from west to east across the St. Louis Metropolitan Area, from St. Louis County Missouri eastward through the far northern portions of the City of St. Louis, then across the Mississippi River into Madison County Illinois. The tornado reached a maximum intensity of EF4 on the Enhanced Fujita Scale as it tracked through the community of Bridgeton, just west of Lambert St. Louis International Airport, in St. Louis County. The total path length was 21.3 miles, with a width of up to half a mile.

As the tornado crossed from St. Louis County into the far northern portions of the City of St. Louis, there was EF-1 tree damage and minor roof and siding damage which was rated EF-0. The tornado continued to travel to the east and crossed the Mississippi River into Madison County Illinois, approximately 1.5 miles south of Interstate 270.

Hail, St. Louis

When
April 22, 7:30 PM CST
Where
St. Louis County, 0.75 mi NNW of Sappington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.539, -90.407

Hail, St. Louis

When
April 22, 7:30 PM CST
Where
St. Louis County, Oakville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.470, -90.300

Flash Flood, Franklin

When
April 22, 7:45 PM CST to April 23, 12:30 AM CST
Where
Franklin County, 2.32 mi WNW of Gray Summit to 1.13 mi SW of Pacific
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.487, -90.862

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads had water over them including Highway MM just northwest of Gray Summit.

Flash Flood, St. Louis

When
April 22, 8:10 PM CST to April 23, 12:30 AM CST
Where
St. Louis County, Fenton to 1.78 mi SSE of Fenton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.520, -90.430

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads had water over them. Also, a creek rose above its banks with the water surrounding some houses in the area from two to six inches deep.

Flash Flood, St. Francois

When
April 22, 11:00 PM CST to April 26, 3:50 AM CST
Where
St. Francois County, 3.38 mi W of Silver Spgs to 4.04 mi S of Iron Mtn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.996, -90.592

Between 6 and 9 inches fell over several days on already saturated grounds causing flash flooding. Numerous roads were flooded including U.S. Highway 67 in Farmington. Also, there was three feet of flowing water near the intersection of Veterans Drive and East College Street. Intersection of Highways OO and DD, just southwest of Libertyville was closed due to flooding. The Big River flooded well out of its banks making Turkey Creek Road impassable north of Bonne Terre. Several water rescues had to be performed.

Hail, Callaway

When
April 23, 8:44 AM CST
Where
Callaway County, New Bloomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.720, -92.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315943, 315950, 315964, 315976, 315983, 315993, 315994, 315997, 317245, 317246, 317248, 317249, 317250, 317251, 317252, 317253, 317282, 317284, 317674, 317285, 317287, 317290, 317291, 317297, 317302, 317299, 317670, 317300, 317910, 453165, 317281, 317671, 318159, 318160, 318164, 318165.